The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Nortriptyline increase

Hello there - I’m a new member of this forum but have been occasionally referencing the information on here for the last 8 years. My story started in 2010 while at work when the room spun around violently for a few seconds. I then proceeded to have imbalance, nausea and spinning sensations for 8 months before the daily headaches began and I was diagnosed with MAV. I started on Nortriptyline in 2012 and got up to 30mg a day (taken at night). Somewhere along the line I started feeling somewhat better, maybe 85% - 90% on most days, where I could function quite normally (eat whatever, drink whatever, alcohol in moderation, etc.). Regular exercise at the gym helped as well. Fast forward to this past July, and after quite a few nights of drinking right around the 4th of July holiday, I woke up with some imbalance that hasn’t ceased. That night I suffered from some very violent spinning sensations that kept me from falling asleep. The headaches started again too. Over the next five weeks, things continued along this way. During the sixth week, I did start to notice that things were starting to calm down again. I started to have more good moments than bad. I did end up seeing a new, reputable doctor who suggested that I increase my dosage to 40mg and then to 50mg, after two weeks. I am on the 7th day since I upped the medication to 40mg and I have been feeling horrible. Much more dizziness, imbalance, sensitivity to head movements, and nausea. I asked the doctor if there would be any side effects from the increase and he didn’t think so. I would like to think that this is just my body getting used to the new dosage but am also debating whether to go back down to the 30mg dose. Any suggestions on whether these increased symptoms are due to the dosage increase? How long would your increase in symptoms last for before your body started to get back to its “baseline” following a medication change or increase? Any advice would be much appreciated.

Hey welcome.

I used to take Amitriptyline (a Tricyclic like Nort).

I found there was an optimal doseage ‘window’ above which I felt dizzier. In my case that was low 20mg so I remained at that.

Your mileage may vary.

I know every time I go up in dosage my symptoms get worse for a few week or so before getting better. Give it a month or so and then maybe look for another solution.

Hi

I don’t take Noritriptyline but the website I was referred to for taking preventatives by the consultant who diagnosed me says, for Amitriptyline which is same drug class tricyclic antidepressant, if you experience side effects go back to highest dose that didnt give any side effects for 2 weeks before trying again.

Sometimes, It’s hard to know for sure whether it’s side effects from an increase or just coincidence. You have to bear in mind preventatives work by preventing future attacks, they won’t have any affect on an attack already in the pipeline. The increased protection from the increased dose wont kick in for a while. No idea how long but its not immediate certainly.

I have read drugs that give side effects often prove effective in the longer term but have no practical experience to confirm that although it was Dr Silver who wrote it and he’s renown in the migraine field.